Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 321, NWS Phoenix, AZ

October 6, 2022Imperial County, California

NWS Phoenix, AZ issued this flash flood warning at Oct 6, 2022, 5:01 PM PDT for Imperial County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2022, 5:01 PM PDT (00:01 UTC)
Expired
Oct 6, 2022, 9:00 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Imperial County, CA

The radar

The Yuma radar (KYUX), 84 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-644 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WGUS55 KPSR 070001
FFWPSR
CAC025-070400-
/O.NEW.KPSR.FF.W.0321.221007T0001Z-221007T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
501 PM PDT Thu Oct 6 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central Imperial County in southeastern California...

* Until 900 PM PDT.

* At 501 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Wiest, Alamorio and Glamis.

This includes the following streams and drainages...
  New River and Alamo River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3319 11526 3316 11520 3310 11512 3303 11507
      3298 11506 3295 11510 3293 11518 3291 11527
      3291 11534 3292 11542 3295 11546 3301 11550
      3306 11552 3315 11545 3320 11527

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
107 
WGUS75 KPSR 070144
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
644 PM PDT Thu Oct 6 2022

CAC025-070400-
/O.CON.KPSR.FF.W.0321.000000T0000Z-221007T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
644 PM PDT Thu Oct 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING 
FOR CENTRAL IMPERIAL COUNTY...

At 644 PM PDT, Doppler radar indicated that thunderstorms earlier 
this afternoon produced heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Wiest, Alamorio and Glamis.

This includes the following streams and drainages...
  New River and Alamo River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3319 11526 3316 11520 3310 11512 3303 11507
      3298 11506 3295 11510 3293 11518 3291 11527
      3291 11534 3292 11542 3295 11546 3301 11550
      3306 11552 3315 11545 3320 11527

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
441 
WGUS75 KPSR 070352
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
852 PM PDT Thu Oct 6 2022

CAC025-070402-
/O.EXP.KPSR.FF.W.0321.000000T0000Z-221007T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
852 PM PDT Thu Oct 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR 
CENTRAL IMPERIAL COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3319 11526 3316 11520 3310 11512 3303 11507
      3298 11506 3295 11510 3293 11518 3291 11527
      3291 11534 3292 11542 3295 11546 3301 11550
      3306 11552 3315 11545 3320 11527

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:45 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 6, 2:45 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
245 PM MST Thu Oct 6 2022

.SYNOPSIS...
Periodic thunderstorm chances will continue through early next week
as a low pressure system stalls along the Arizona-Mexico border.
While rainfall chances and coverage may vary more significantly on a
daily basis, gusty thunderstorm outflow winds will be far more
common. Otherwise, temperatures will remain within a few degrees
of normal through next week.

&&

.DISCUSSION...
Latest streamline analysis indicates the center of the mid-
tropospheric closed low has retrograded to a position near Puerto
Penasco. Numerous smaller vortices are evident in water vapor
imagery embedded within the larger cyclonic circulation and this
is producing areas of enhanced ascent across the region. Highest
PWATs across the Desert Southwest only top out at 1.2-1.4 inches.
However, SPC mesoanalysis indicates a pocket of very cold air
aloft north of Yuma, yielding steep mid-level lapse rates and
uninhibited values of MLCAPE approaching 2000-3000 J/kg.
Consequently, convection has initiated rapidly this afternoon and
some of the storms have been quite strong with MRMS MESH
indicating 1+ inch hail. Conditions also remain favorable for
strong/severe winds, given the 50+ percent probabilities of 35 mph
winds per the latest HREF, particularly along a line extending
from Pima County westward to El Centro.

Forecast is largely weighted to the time-lagged HRRR, which has
performed well recently, not surprising given the synoptic
component to the forcing. This points to two main areas of concern
the rest of today, where activity is already ongoing across
southwestern Arizona/southeastern California and from Phoenix
north and eastward. This potential is reflected in the NBM PoPs,
which have jumped markedly to around 30 percent near Yuma. Across
south-central Arizona, storms are generally not expected to be as
organized or intense as those across southwestern Arizona.
Nevertheless, there is a discernible signal for an outflow
boundary capable of initiating additional cells and producing
strong winds and blowing dust. PWATs remain well above average and
some persistent cells will also be capable of producing localized
flash flooding. Unlike Wednesday night, there is higher
uncertainty that activity will fizzle out later this evening.

&&

.PREVIOUS DISCUSSION...
Subtle details will be just about the only thing differentiating
the regional pattern Friday through Sunday with pronounced deep
easterly flow situated in the northern half of the aforementioned
circulation. Total moisture may increase somewhat the next couple
days, but doesn't look to exceed 7-8 g/kg though should become
better mixed through the boundary layer. However concurrently,
mid-level lapse rates appear to deteriorate as the cold core
weakens and the system begins filling yielding progressively lower
instability values. Nevertheless, the presence of well organized
vorticity lobes should enhance lift during peak heating within
focused areas. While details become more uncertain further into
the future, there has been recurring evidence one such regions of
stronger vorticity advection will surge into SE AZ Friday forcing
storm formation around the Tucson area. As has been the case
recently, strong outflow winds and blowing dust would be the most
prevalent outcome (and this would especially be the case along the
I-10 corridor). Should vorticity be mistimed or aligned too far
south, another opportunity may present itself Saturday with
similar wind and dust impact potential.

As the cutoff low eventually opens and becomes sheared downstream
next week, convective potential should gradually wane across the
region though automated NBM output is slower to relinquish POPs
given the range of ensemble solutions. Regardless, there is growing
evidence that lapse rates will suffer further while boundary layer
mixing ratios erode closer to 6 g/kg and total column PWAT fall into
a 0.75-1.00 inch range. If this becomes the case, it will take an
even stronger shortwave and better dynamics to realize rainfall
chances the remainder of the week.

&&

.AVIATION...Updated 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

IMPACTS TO METRO TERMINALS:
 1) 10-20% chance of showers/storms between 22Z and 4Z this
    evening.
 2) ~30% risk of outflow wind gusts exceeding 30KT between
    22Z and 4Z this evening.

Easterly winds should continue for much of the afternoon, with
only about a 20% chance PHX has a short time of westerlies after
20Z. From around 22Z to 4Z, hi-res models indicate that some
storms will try to develop around the area. Main threat would be
gusty winds 30-40KT in the strongest activity. This will be on an
isolated, hit-or-miss basis and not all terminals will see storms.
Higher chance of brief gusty winds than an actual storm overhead.
Later tonight, light easterly flow resumes and continues into much
of tomorrow. Another chance of storms / outflow winds appears to
be with us at the tail-end of the TAF package, so look out for
further tweaks on that time period as we get a little closer. CIGs
should remain aoa 10KFT, perhaps only slightly below that if a
storm is overhead.

Southeast California/Southwest Arizona including KIPL and KBLH:
IPL: Expect quiet conditions with ESE winds through late
afternoon. Storms are expected E/NE of the terminal by around 0Z.
These may push outflow winds of 30+KT into the area around 1Z or
so, with around a 40% risk of these wind gusts occurring at the
terminal. Blowing dust would accompany this. Quieter conditions
return overnight.

BLH: Iso storms will likely be E/SE of the terminal later today,
with around a 20% risk of outflow winds exceeding 30KT. This is
currently not explicit in the TAF due to low confidence per hi-res
model guidance. Otherwise, extended periods of light/variable
winds can be expected.

Cloud cover at both CA terminals will be aoa 10KFT throughout,
except near any storm.

&&

.FIRE WEATHER...
Unsettled conditions will continue for most districts through at
least the beginning of next week with occasional shower and
thunderstorm chances. Coverage of wetting rains may be somewhat
limited as compared to expanse of strong, gusty outflow winds. In
general, storms chances in eastern districts will be greater and
more prolonged than western districts. Temperatures will not stray
terribly far from the seasonal normal through next week. Relatively
humid conditions will continue with afternoon minimum humidity levels
mostly in a 25-50% range following good to excellent overnight
recovery of 50-90%. Aside from thunderstorm outflow, winds will
favor an easterly direction more often than the typical afternoon
upslope westerly.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...18
AVIATION...Heil
FIRE WEATHER...18

In the hours before

Special weather statement, Oct 6, 4:23 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
423 PM MST Thu Oct 6 2022

AZZ541-542-544-546>549-551-553-555-070000-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
423 PM MST Thu Oct 6 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 500 PM MST...

At 423 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Fountain Hills to near Usery Mountain Park to
near Queen Creek. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Fountain Hills, Paradise Valley, Gold Canyon, East Mesa, Queen Creek,
Tempe Marketplace, Granite Reef Dam, Falcon Field Airport, Salt River
Indian Community, Usery Mountain Park, San Tan Village Mall, San Tan
Valley and Seville.

This includes the following highways...
AZ Route 51 near mile marker 13.
US Highway 60 between mile markers 175 and 205.
AZ Route 87 between mile markers 162 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3363 11201 3325 11187 3307 11161 3325 11139
      3356 11155 3376 11179
TIME...MOT...LOC 2323Z 024DEG 4KT 3360 11177 3344 11162 3326 11156

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Oct 6, 4:36 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM PDT Thu Oct 6 2022

CAZ563-564-567-070000-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
436 PM PDT Thu Oct 6 2022

...A strong thunderstorm will impact portions of northwestern
Imperial and Riverside Counties through 500 PM PDT...

At 436 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bombay Beach, or 19 miles northeast of Salton City, moving south at
10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bombay Beach and Imperial Hot Mineral Springs.

This includes CA Route 111 between mile markers 46 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3347 11574 3344 11553 3325 11559 3329 11580
TIME...MOT...LOC 2336Z 008DEG 9KT 3339 11565

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Local storm report, Oct 6, 4:37 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
437 PM MST THU OCT 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     DUST STORM       1 WSW IMPERIAL          32.83N 115.58W
10/06/2022                   IMPERIAL           CA   ASOS

            ASOS STATION KIPL IMPERIAL. LESS THAN 1/4
            MILE VISIBILITY IN BLOWING DUST.

&&

SB
Local storm report, Oct 6, 4:38 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
438 PM MST THU OCT 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     NON-TSTM WND GST 2 NNE SEELEY            32.82N 115.67W
10/06/2022  M54 MPH          IMPERIAL           CA   AWOS

            AWOS STATION KNJK EL CENTRO NAF.

&&

SB
Local storm report, Oct 6, 4:54 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST THU OCT 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       2 WSW APACHE JUNCTION   33.41N 111.58W
10/06/2022  M0.52 INCH       PINAL              AZ   TRAINED SPOTTER

            0.52 INCHES OF RAIN MEASURED IN 30 MINUTES
            WITH MINOR STREET FLOODING.

&&

SB
Special weather statement, Oct 6, 4:57 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
457 PM MST Thu Oct 6 2022

AZZ537-541-070030-
Cave Creek/New River AZ-Northwest Valley AZ-
457 PM MST Thu Oct 6 2022

...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...

At 457 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wittmann. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surprise, Wittmann, Circle City, Morristown and Lake Pleasant.

This includes the following highways...
US Highway 60 between mile markers 121 and 138.
AZ Route 74 between mile markers 1 and 20.
AZ Route 303 near mile marker 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3392 11243 3387 11225 3366 11242 3384 11264
      3386 11264 3394 11249
TIME...MOT...LOC 2357Z 047DEG 4KT 3386 11243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:16 PM PDTDust Storm WarningPSRImperial, Riverside29 min
Oct 6, 5:22 PM PDTSpecial Weather StatementPSRImperial38 min
Oct 6, 5:50 PM PDTDust Storm AdvisoryPSRRiverside40 min
Oct 6, 6:10 PM PDTSpecial Weather StatementPSRImperial50 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.